*****FROM ABC NEWS MEDICAL UNIT*****
Hi luckyconan and thank you for your question. Here is an answer from Lloyd Paul Aiello, M.D., Ph.D., Head of Joslin’s Section on Eye Research, Director of Joslin Clinic’s Beetham Eye Institute, and Associate Professor of Ophthalmology at Harvard Medical School:
Leaking retinal blood vessels are a common sight threatening complication of diabetes in the eye. This is called macular edema, and when it threatens the center of vision is called clinically significant macular edema. This condition is a leading cause of vision loss in working age Americans. Laser treatment is generally the first treatment choice. Occasionally, laser is not sufficient and then there are a number of less established therapies that are not approved by the Food and Drug Administration (FDA). There are 3 therapies that may be injected in the eye for this condition, none of which are FDA approved. One is the steroid triamcinolone, and two are inhibitors of Vascular Endothelial Growth Factor (VEGF). These drugs are injected into the eye, often on a monthly schedule. Although there are cases where each of these therapies has resulted in improvement of macular edema, the actual effectiveness and the risks associated with their use over time are not fully known. Large studies are currently underway to determine their actual effectiveness and risks, but results from these studies will not be available for 1-3 years.
Here is another answer from Alan M. Jacobson, M.D., Head of the Behavioral and Mental Health program at Joslin Diabetes Center and a Professor of Psychiatry at Harvard Medical School:
Diabetes is an emotionally challenging condition demanding changes in lifestyle, self care and leading to crises which can occur when complications develop. Not surprisingly many people with diabetes experience a sense of burnout, anxiety and depression, especially around key crises. Among the most concerning of the complications are those related to the eye. Loss of vision can be terrifying for anyone and the uncertainty associated with such a condition only compounds worry and even thoughts of death. People experiencing these feelings should be encouraged to seek professional help as counseling and medications can help a person going through these experiences decrease their fear and despair.